Will going off blood thinners before surgery cause a stroke?
My husband is 81 years old. He had a cholesterol plaque stroke 5 years ago. He fell last week and broke his arm and is scheduled for surgery in 5 days. He is not taking his blood thinner due to the upcoming surgery which involves putting in a plate and screws to repair his arm. I am very concerned about the anesthesia and worry that it could cause another stroke. Please advise what I should discuss with the doctors involved. Thank you.
Unfortunately, this is a bit of a sticky situation. For his upcoming surgery, there is no choice but to have him off blood thinners. The good news is that the chance of stroke while he is off blood thinners is very low, given that it is such a small window of time. Typically, blood thinners reduce the chance of stroke by about 20-30% (when a choleterol plaque is the cause). However, since a typical stroke recurrence rate is only about 5% per year (when no medicines are taken), the chance of him having a stroke is about .1% per week with no blood thinner, and .07-.08% per week with a blood thinner. Not a big added risk.
A few tips to minimize this risk are 1) To ask his surgeons for the very latest date to stop his medicines - keep in mind that different blood thinners require different lengths of time to get out of the system. Plavix typically takes the longest, aspirin slightly less time, and Aggrenox (or simply dipyridamole) may be even less. Therefore, if he is on an agent that takes a long time to get out of the system, consider using a "bridge" of a shorter acting blood thinner to minimize the time needed off all blood thinners; 2) Ask the surgeons what is the earliest possible date that he can re-start his blood thinner; 3) Remember that blood thinners are not the only thing that helps prevent stroke - particularly if a cholesterol plaque was the cause. His cholesterol medicine can almost undoubtedly be continued, and also provides protection against stroke.
Hi Dorothy Ann I can't help with the blood thinner request but thought you might be interested that my dad who's 84 had to have surgery recently. What did affect him was the sedation during the op. When he came around he was severely disorientated and confused. He actually became unable to to perform basic daily functions for himself. Don't be alarmed. This does come right after a while.
Stay Connected With Caring.com
Get news & tips via e-mail